Michigan, 2020Damaging Winds in Michigan, November 10, 2020
November 10, 2020 · NWS APX · 3 events in 3 counties and zones
Strengthening low pressure moved northeast along a stalled front. Bands of showers and thunderstorms developed ahead of the low.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $22,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strengthening low pressure moved northeast along a stalled front. Bands of showers and thunderstorms developed ahead of the low. Some of the storms produced damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Nov 10, 3:32 PM EST, 4 hours 8 minutes earlier.
Area forecast discussion, Nov 10, 3:32 PM EST, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
332 PM EST Tue Nov 10 2020
.NEAR TERM...(Through Wednesday)
Issued at 303 PM EST Tue Nov 10 2020
...Showers...storms...heavy rain potential...wind...then turning
colder...
High Impact Weather Potential...Marginal risk of severe storms for
much of Northern Lower Michigan tonight...with the potential for
damaging winds and heavy rainfall. Strong winds developing tonight
into Wednesday. Lakeshore flooding is possible along our Lake
Michigan and far Northern Lake Huron shorelines due to strong west
winds and high wave action.
Pattern Synopsis/Forecast...Cold front is stalled across Northern
Lower Michigan this afternoon...as low pressure gathers strength
over Missouri and NW Illinois. Live of showers and storms continues
to fire in the vcnty of the low center where upper wave and
strengthening wind fields are providing a ripe environment for
stronger convective development. Closer to home...scattered to
numerous showers continue to stream across much of our CWA this
afternoon as deep moisture begins to surge into Michigan around and
ahead of the low and cold front. Not much in the way of CAPE over
Northern Michigan attm per latest SPC meso analysis...but area of
500 J/kg MUCAPES combined with 50-60 kt bulk shear continue to feed
that line of developing storms well to our SW. Near term models show
this area of modest CAPE and strong winds lifting NE into our CWA...
especially the NW half of our CWA this evening. We will likely have
to wait until this happens for any significant chance of storms...
especially strong to marginally severe storms producing damaging
winds. Appears the optimal window will be 00Z to 06Z. Heavy rainfall
is still a concern as well...again focusing on our NW CWA this
evening.
Low level winds will steadily strengthen as the low lifts in the
Western Great Lakes this afternoon and evening...and will further
strengthen immediately behind the low as it departs overnight into
Wednesday. Again...NW half to two-thirds of our CWA will see the
highest winds and will likely meet wind advisory criteria. Have
therefore issued a Wind Advisory for this area...and have expanded
the Lakeshore Flood Advisory to include additional lakeshore
counties impacted by SW/W flow. Both headlines begin later this
evening and continue thru Wednesday morning.
And as advertised...our long stretch of unusually warm early to mid
November weather will come to an end tonight as strong CAA commences
in the wake of the departing low and cold front. Low temps tonight
will fall into the mid to upper 30s across our entire CWA. High
temps on Wednesday will only warm into the 40s...a stark contrast to
the 60s and 70s as of late.
&&
.SHORT TERM...(Wednesday night through Friday)
Issued at 303 PM EST Tue Nov 10 2020
High impact weather potential: Light snow over mostly eastern upper
Thursday night/Friday morning.
Pattern synopsis and forecast:
High pressure will build into the Great Lakes region from the
Upper Mississippi River Valley behind a departing low pressure
system moving to the northeast through eastern Canada. This high
pressure and associated dry air will continue to erred any
leftover cloud over from aforementioned storm system. Providing
precipitation free weather through much of Thursday. Clouds will
be on the increase from the west Thursday evening...ahead of a
clipper system...this time weaker than the previous storm system.
True to the usual clipper system...this will be a rather quick
hitting storm, with rain and mixing with or completely changing
over to snow during the overnight hours of Thursday and through
Friday morning. Most of the snow will be over eastern upper as the
thermal profiles become cold enough to support a complete
changeover. There will also be a mix or short period of all snow
over the higher terrain of northern lower. Accumulations of 1-2"
could be realized over eastern upper...with none to a half inch
over the higher terrain of northern lower. There may also be some
lake enhancement from 850mb temps nearing -10C on northwesterly
winds. Precipitation should taper off during Friday evening as the
wind flow becomes more anticyclonic and drier air begins to
undercut the backside of the departing clipper system from an area
of high pressure building over the Great Lakes region.
Winds will be out of the west until backing to the southwest as the
forecast area is wedged between the aformentioned high pressure to
our east and the approaching clipper system to our west. Wind gusts
of around 10mph will be common across the area until diurnal heating
allows for some deeper mixing Thursday afternoon (along with a
tightening of the pressure gradients), producing gusts around 20mph.
Winds veer once again to more westerly behind the departing system
Friday afternoon, with gust of 20-25mph.
Temperatures will be in the upper 40s to near 50 Thursday with
southwesterly winds advecting in warmer temperatures...and only
reach into the upper 30s to low 40s behind the departing system with
colder air filtering in from the northwest.
.LONG TERM...(Friday night through Tuesday)
Issued at 303 PM EST Tue Nov 10 2020
High impact weather potential: None
The high pressure (mentioned above in the previous forecast period)
moving in Friday and ridging in to the Great Lakes will stay in
place through Saturday morning/afternoon...providing quiet weather.
Another storm system developing in the central Great Plains will
begin to descend on the forecast area late Saturday and
Sunday...returning rain/snow chances to end the weekend and into the
next work week. Any snow chances appear to be during the
overnight/early morning hours. Current models are hinting at the
possibility of some lake effect/enhanced snow on northwest flow
beginning Tuesday morning.
Daytime temperatures will be in the upper 30s and into the 40s. Lows
will be in the mid 20s to mid 30s throughout the long term period.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1200 PM EST Tue Nov 10 2020
Low pressure will develop along a cold front currently positioned
over our CWA. This low will ride NE along the cold front this
afternoon and thru Wisconsin and Michigan this evening. Widespread
showers will develop as this system tracks thru our area...with a
few thunderstorms also possible. Overall conditions will be MVFR
thru tonight with some improvement to low VFR on Wednesday as
drier air arrives behind the departing front. The main impact from
this system will be the development of LLWS tonight and strengthen
surface winds around and behind this system. Southern winds will
strengthen to 15 to 25 kts this afternoon and evening...and then
shift to the SW and eventually west and further strengthen to 20
to 30 kts with gusts to 40 kts tonight into Wednesday morning.
&&
.MARINE...
Issued at 303 PM EST Tue Nov 10 2020
Winds and waves will strengthen to gale warning criteria tonight
into Wednesday as deep low pressure drives a cold front thru
Michigan tonight into Wednesday. Showers will become widespread
tonight...with some embedded thunder expected as well. Mainly dry wx
is expected for Wednesday thru Thursday as high pressure builds into
the area.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...WIND ADVISORY from 1 AM to 10 AM EST Wednesday for MIZ016-017-
021-022-086>088-095>099.
LAKESHORE FLOOD ADVISORY from 10 PM this evening to 10 AM EST
Wednesday for MIZ016-020-025-031-088-095-096-098-099.
WIND ADVISORY from 10 PM this evening to 10 AM EST Wednesday for
MIZ020-025>027-031>033.
LH...GALE WARNING from 1 AM to noon EST Wednesday for LHZ345>349.
LM...GALE WARNING from 10 PM this evening to 10 AM EST Wednesday for
LMZ323-341-342-344>346.
LS...GALE WARNING from 1 AM to noon EST Wednesday for LSZ321-322.
&&
NEAR TERM...MR
SHORT TERM...TL
LONG TERM...TL
AVIATION...MR
MARINE...MRHazardous weather outlook, Nov 10, 6:22 PM EST, 1 hour 18 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
622 PM EST Tue Nov 10 2020
MIZ016>018-020>036-041-042-086>088-095>099-112330-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
622 PM EST Tue Nov 10 2020
This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.
.DAY ONE...Tonight.
There is a marginal risk for severe storms across much of Northern
Lower Michigan through tonight...with damaging winds and locally
heavy rainfall the primary threats.
Strong winds will develop tonight across Eastern Upper...far
Northern and Northwest Lower Michigan. Some power outages may
occur. Please see the latest Wind Advisory for further details.
Lakeshore flooding is expected tonight along our Lake Michigan and
far Northern Lake Huron shoreline areas. Please see the latest
Lakeshore Flood Advisory for further details.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Strong winds will continue into Wednesday morning across Eastern
Upper...far Northern and Northwest Lower Michigan. Some power
outages may occur.Please see the latest Wind Advisories for
further details.
Lakeshore flooding will continue into Wednesday morning along our
Lake Michigan and far Northern Lake Huron shoreline areas. Please
see the latest Lakeshore Flood Advisories for further details.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:
Online: weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter: twitter.com/nwsgaylord
&&
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-112330-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
622 PM EST Tue Nov 10 2020
This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.
.DAY ONE...Tonight.
Gale force wind gusts are expected on the Great Lakes tonight.
Please see the latest nearshore forecasts and Gale Warnings for
further details.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Gale force wind gusts will continue into Wednesday on the Great
Lakes. Please see the latest nearshore forecasts and Gale Warnings
for additional details.
There is a marginal risk for severe storms across much of Northern
Lower Michigan through tonight...with damaging winds and locally
heavy rainfall the primary threats.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
&&
Thunderstorm Wind, Kalkaska
- When
- November 10, 7:40 PM EST
- Where
- Kalkaska County, 0.77 mi N of O Neil
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 44.641, -85.071
Trees were downed across Mecum Road just east of Sharon Road.
Thunderstorm Wind, Missaukee
- When
- November 10, 8:50 PM EST
- Where
- Missaukee County, 3.45 mi N of Mc Bain
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Broadcast Media
- Coordinates
- 44.250, -85.220
A barn suffered damage to its roof and an exterior door.
Thunderstorm Wind, Oscoda
- When
- November 10, 9:40 PM EST to 9:47 PM EST
- Where
- Oscoda County, 2.77 mi E of Luzerne Arpt to 1 mi S of Mio
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $9,000
- Reported by
- Public
- Coordinates
- 44.666, -84.194
A large tree was downed along South Camp Ten Road, west of Mio. Several trees were downed along M-33 south of Mio.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in South Dakota, November 10, 20202 deaths · 1 injured · 13 events
- Flash Flooding and Flooding in Virginia, November 10 to 17, 2020$372,000 · 49 events
- Damaging Winds in Michigan, November 10, 2020$590,000 · 53 kt wind · 11 events
- Damaging Winds in Wisconsin, November 10, 2020$330,000 · 69 kt wind · 17 events
- Hail and Damaging Winds in Illinois, November 10, 2020$190,000 · 1 in hail · 8 events
- Tornadoes and Hail in Illinois, November 10, 2020EF0 · 51 events
- Tornadoes and Damaging Winds in Illinois, November 10, 2020EF1 · 23 events
- Tornado in Oregon, November 10, 2020$40,000 · EF0 · 1 event
- Flash Flooding and Flooding in North Carolina, November 10 to 13, 2020$10,000 · 24 events
- Ice Storm and Winter Storm in Minnesota, November 10 to 11, 202018 events
- Drought in Texas, November 10 to 30, 202015 events
- Heavy Snow in Minnesota, November 10 to 11, 202010 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 930512, 930513, 930519.